NAPLEX Question of the Week: Amiodarone

A widely used antiarrhythmic is the subject of this week's question!

Like Comment

BM is a 65 year old female who presents to her cardiologist with continued symptoms of atrial fibrillation including heart palpitations, shortness of breath, and decreased exercise tolerance. Her past medical history is significant for chronic atrial fibrillation, hypertension, gout, diabetes mellitus, and migraine headaches. She is currently taking metoprolol succinate 100mg XL daily, lisinopril 10mg daily, chlorthalidone 25mg daily, allopurinol 300mg daily, metformin/sitagliptin 500mg/50mg twice daily, rivaroxaban 20mg daily with evening meal, and Maxalt MLT 10mg PO PRN. Her Chem-7 drawn before today's visit was within normal limits. Vitals at today's visit include blood pressure of 134/81 mmHg, heart rate 72, respiratory rate 18, and temperature of 99.7F. The decision is made to initiate amiodarone for her persistent atrial fibrillation symptoms. Which of the following would be appropriate to monitor specific to amiodarone therapy? Select all that apply.

A. Thyroid function

B. Hepatic function

C. Renal function

D. Pulmonary function

E. Bone Mineral Density

F. Heart rare and EKG

Answer with Rationale:

The correct answers are A, B, D, and F. Amiodarone is one of the most widely used agents for atrial fibrillation due to its long track record of effectiveness and neutral effect on mortality in patients with heart failure, despite not having an FDA-approved indication for atrial arrhythmias. While it is very effective, it also has a number of adverse effects that require intensive monitoring. Amiodarone's volume of distribution is very high therefore giving a very long half-life of weeks to months; therefore these adverse effects can persist for a long time, especially if not caught early. If you look at amiodarone's spelling, you will notice that "iod" is right in the middle as iodine is part of the structure thus making thyroid function monitoring important as it can cause both hypothyroidism (most common) and hyperthyroidism (Answer A). Amiodarone can also cause significant hepatic and pulmonary toxicity and therefore should also be monitored (Answer B and D). Because of amiodarone's effects on the myocardium, heart rate and EKG should be monitored periodically during therapy (Answer F).   Answers C and E are incorrect as these are not typically associated with amiodarone toxicity.

Christopher M. Bland

Clinical Professor, University of Georgia College of Pharmacy

Dr. Christopher M. Bland is a Clinical Professor at the University of Georgia College of Pharmacy at the Southeast GA campus in Savannah, GA. Dr. Bland has over 20 years of academic and clinical experience in a number of clinical areas. He is a Fellow of both the Infectious Diseases Society of America as well as the American College of Clinical Pharmacy. He is co-founder of the Southeastern Research Group Endeavor, SERGE-45, with over 80 practitioners across 14 states involved. Dr. Bland serves as Associate Editor for the NAPLEX Review Guide 4th edition as well as Editor-In-Chief for the Question of the Week. He has provided live, interactive reviews for more than 10 Colleges/Schools of Pharmacy over the course of his career.